Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 74, NWS Midland/Odessa, TX

August 20, 1997Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 1997, 2:54 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1997, 2:54 PM CDT (19:54 UTC)
Expired
Aug 20, 1997, 5:55 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Jeff Davis County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 201956
FFWMAF
TXC243-202255-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
254 PM CDT WED AUG 20 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 555 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...JEFF DAVIS COUNTY
 
MIDLAND DOPPLER RADAR HAS INDICATED PERSISTENT AND HEAVY RAINS OVER
MUCH OF JEFF DAVIS COUNTY OVER THE PAST 2 HOURS. DOPPLER RADAR
ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE
COUNTY SINCE 1 PM.

RESIDENTS AND MOTORISTS SHOULD BE AWARE OF POSSIBLE FLASH FLOODING
OF STREAMS...LOW AREAS AND OVER TRADITIONALLY FLOOD PRONE
AREAS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
 
DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING
WATER CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:42 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 20, 2:42 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
241 PM CDT WED AUG 20 1997

LATEST KMAF WSR-88D DATA SHOWS ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEASTERN NEW MEXICO...THE DAVIS
MOUNTAINS...SOUTHEAST IN GLASSCOCK COUNTY...AND TO THE NORTH NEAR
MESQUITE AND O'DONNELL. SURFACE ANALYSIS SHOWS WEAK TROF REMAINS
ACROSS FA CORRESPONDING CLOSELY WITH SHEAR AXIS ON WV IMAGERY.

MODELS CONTINUE TO BUILD UPPER-LEVEL RIDGE OVER FA THROUGH FRIDAY
MORNING. HOWEVER...SEE LITTLE NEED TO DEVIATE FROM CURRENT PACKAGE.
WITH HIGHS IN THE MID TO UPPER 90S AND BOUNDARIES AS A FOCUS...
EXPECT ISOLATED POPS ACROSS MOST OF FA WITH WIDELY SCATTERED POPS IN
SOME AREAS THROUGH THE FIRST TWO PERIODS. WITH PLENTY OF SURFACE
MOISTURE PERSISTING...EXPECT LITTLE CHANGE IN THE PATTERN THROUGH
FRIDAY.

HAVE ADJUSTED GUIDANCE NUMBERS SLIGHTLY FOR LOWS TONIGHT IN THE MRF
AND P07 AREAS. HIGHS TOMORROW LOOK REASONABLE.

MAF 69/95 10/10
CNM 67/96 10/10
MRF 65/86 20/20
P07 78/95 10/10

HUBER/PENDERGRAST

In the hours before

Special weather statement, Aug 20, 11:16 AM CDT, 3 hours 38 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-210500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1115 AM CDT (1015 AM MDT) WED AUG 20 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA ONCE
AGAIN TODAY AIDED BY AFTERNOON HIGHS IN THE MID TO UPPER 90S AND
PLENTY OF LOW-LEVEL MOISTURE. A SURFACE TROF EXTENDS ACROSS THE
OUTLOOK AREA FROM THE BIG BEND INTO CENTRAL TEXAS AND WILL PROVIDE A
FOCUS FOR THUNDERSTORM DEVELOPMENT. AS DURING THE LAST FEW
DAYS...THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AND STRONG
WINDS THAT MAY REACH AS HIGH AS 45 MPH. ALSO...SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL. EXPECT THESE STORMS TO MOVE VERY
SLOWLY. THUS...FLOODING OF STREETS AND LOW-LYING AREAS IS POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

HUBER/PENDERGRAST

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.